Help Prevent Harmful Medication Incidents
facbook twitter
Contact Us  |  Français
A component of the Canadian Medication Incident Reporting and Prevention System (CMIRPS).
 

SafeMedicationUse Newsletter



Removing Medicines from Original Packaging Can Lead to Errors


Bookmark and Share

2011-02-22

A consumer, who occasionally suffers from allergies and nasal congestion, took 2 caplets of Allegra-D. Shortly afterwards the consumer felt anxious, experienced trembling, and had a very dry mouth. The consumer later realized these symptoms had been caused by taking the wrong dose of Allegra-D. Instead of taking 2 caplets, the consumer should have taken only one caplet.

How did this mistake happen? Many medicines are supplied in blister packs, inside an outer box. Information about how to take the medicine properly is on the outer box, but not on the blister pack. The consumer had removed the blister pack of caplets from the outer box to make it easier to carry and store the medicine. This meant that the consumer was not able to check how much medicine to take. The consumer had not taken the medicine for several months and had forgotten the correct dose.

Blister packs do not typically include directions for use.

It is important to take the correct dose of any medicine. The wrong dose may lead to the medicine not working properly, or to unpleasant and even dangerous side effects. To avoid mistakes, it is best to check the label and read dosing instructions every time you take a medicine. For this reason, always keep your medicines in their original packaging.

Outer package with directions for use.
facbook twitter newsletters
Home | Report | Newsletter | News | Resources | About Us | Contact Us | Disclaimer | Privacy
Copyright © 2017 Institute for Safe Medication Practices Canada (ISMP Canada). All Rights Reserved.